advertisement
Home » ADHD » Should You Be Concerned About ADHD Meds?

Should You Be Concerned About ADHD Meds?

Should You Be Concerned About ADHD Meds?A few weeks ago, we published an article that described the sleep problems that children and teens may experience while taking a medication for attention deficit hyperactivity disorder (ADHD). Most people who are diagnosed with ADHD or attention deficit disorder usually wind up on a stimulant medication.

While we know that such medications help most people who take them, like all medications they also come with some unwanted side effects. One of those side effects for stimulants is disruption of a person’s sleep.

So how bad a problem is it? And is it something you should consider taking your kid off of these meds?

As we wrote a few weeks ago, the new research looked at nine past studies of ADHD medications and their impact on sleep. “In a meta-analysis, researchers from the UNL Department of Psychology combined and analyzed the results from past studies of how ADHD medications affect sleep. … the Nebraska researchers found children given the medicines take significantly longer to fall asleep, have poorer quality sleep, and sleep for shorter periods.”

Sleep is a foundation of all good health and mental health. Without sleep — or with disturbed sleep — we negatively impact our ability to be (and feel) refreshed each day. Our brain’s neuronal connections don’t complete their work overnight with disturbed or less sleep. Bad sleep is, simply put, bad for us.

But with any research, there needs to be some understanding of what the research means in perspective. And in this case, we need to consider the benefits of the medications and whether they outweigh the drawbacks. For instance, how much sleep loss are we actually talking about?

Katherine K. Dahlsgaard, Ph.D., Lead Psychologist of The Anxiety Behaviors Clinic at Children’s Hospital of Philadelphia
writes over at Philly.com:

If you look at the original papers used in the meta-analysis, the amount of extra time to fall asleep on stimulants was between under a minute to 39 minutes.

That’s a big range… but it’s one you have to take into consideration when weighing the benefits of the medication versus its side effects:

And they missed the more important point. Treatment for ADHD (or any condition, for that matter) is often a trade-off. What is the importance of losing a few minutes of sleep if the child has 8 to 12 hours of improved function during the day?

When taking stimulants might mean less sleep, but also less impulsivity, less hyperactivity, less getting into trouble, better ability to pay attention in school, and better ability to complete homework and then go out and play?

I agree. I think that — like any medication taken for any condition — you can’t expect it come without side effects. Only you and your child or teen can determine whether these specific side effects that impact their sleep are significant enough to do something about. If they are something of concern, talk to the doctor who prescribed the medication. It’s likely there’s a solution to the sleep problems:

As Dr. Dahlsgaard noted, “physicians should be informed about any sleep problems when a child is taking medication for ADHD, because changes in the dose or the time it is given, switching from immediate release to an extended action drug, or using a drug with a shorter duration of action can solve the problem.”

So all in all, this most recent study examining sleep problems in children and teens taking a stimulant medication for attention deficit disorder or ADHD contributes to our knowledge about this class of drugs. It is something to be aware of when taking them, and should be considered when going on them… but it generally shouldn’t stop someone from going to get treatment for ADHD (or quitting treatment if you’re already on them).

 

For further information

Philly.com article: A closer look at study reporting ADHD medications cause sleep problems

Our original article on the study: ADHD Meds Can Cause Sleep Problems in Kids

Should You Be Concerned About ADHD Meds?


John M. Grohol, Psy.D.

Dr. John Grohol is the founder and Editor-in-Chief of Psych Central. He is a psychologist, author, researcher, and expert in mental health online, and has been writing about online behavior, mental health and psychology issues since 1995. Dr. Grohol has a Master's degree and doctorate in clinical psychology from Nova Southeastern University. Dr. Grohol sits on the editorial board of the journal Computers in Human Behavior and is a founding board member of the Society for Participatory Medicine. You can learn more about Dr. John Grohol here.


No comments yet... View Comments / Leave a Comment
APA Reference
Grohol, J. (2018). Should You Be Concerned About ADHD Meds?. Psych Central. Retrieved on November 18, 2019, from https://psychcentral.com/blog/should-you-be-concerned-about-adhd-meds/
Scientifically Reviewed
Last updated: 8 Jul 2018 (Originally: 8 Dec 2015)
Last reviewed: By a member of our scientific advisory board on 8 Jul 2018
Published on Psych Central.com. All rights reserved.